Hail, Cimarron
- When
- May 1, 6:50 PM CST
- Where
- Cimarron County, Felt
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.570, -102.780
The combined Oklahoma and Texas Panhandles saw an influx of moisture from the Gulf of Mexico on May 1st. This axis of low level moisture followed the Rio Grande before moving north up over west Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The combined Oklahoma and Texas Panhandles saw an influx of moisture from the Gulf of Mexico on May 1st. This axis of low level moisture followed the Rio Grande before moving north up over west Texas. This created an unstable environment primed for severe thunderstorms from the Midland/Odessa area up through the Texas and Oklahoma Panhandles. Thunderstorms initiated along the New Mexico/Texas state line and moved east to northeast depending on the nature of the storm. Multiple supercells formed in the late afternoon into evening hours. These supercells had plenty of moisture, instability and increasing winds with height that enabled them to become severe with very large hail and damaging winds which exceeded 80 mph in some cases.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 1, 6:05 PM CST, 45 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 705 PM CDT Sun May 1 2022 .AVIATION... For the 00Z TAFs, thunderstorms will likely impact the terminal sites early this evening as an upper level storm system moves across the area. Some storms will be severe across parts of the OK and TX Panhandles this evening. However, confidence is low as to whether or not any particular TAF site will be impacted by a severe storm, so only included TSRA at each site for now. Winds will increase again on Monday as both the surface dryline and a cold front move through the region. 02 && .PREV DISCUSSION... /Issued 220 PM CDT Sun May 1 2022/ MESOSCALE UPDATE... ..Severe weather expected today across most of the Panhandles... * Synoptic Overview: Sharp dryline setup in eastern New Mexico and good moisture advection east of the dryline, as well as an approaching shortwave, will all support the environment for scattered supercells to form along eastern New Mexico and western Texas. These storms are expected to start off more discrete but then transition to be more linear later this evening. * Mesoscale: Some elevated storms have already formed due to the mid level moisture transport, but CAPE values are pretty marginal, and so far the updrafts have struggled to sustain themselves in the higher sheared environment, but we'll monitor closely as the hours progress the atmosphere will become more unstable. Later this afternoon as we continue to heat up and as storms become more surfaced based, there will be ample CAPE available, possibly in excess of 2000 J/kg. Effective shear 35-45kts and effective helicity values 200m 2/s2 will be supportive of supercells capable of strong rotating updrafts. A warm front is expected to retreat north later this evening, that will increase the moisture and lower the LCLs further. We are expected to have a drier boundary layer and very steep mid level lapse rates which would allow SB CAPE values along that frontal boundary to be near 3000 J/kg. A shortwave trough will move through this afternoon and evening in addition to right being under the influence of the right entrance region of the upper level jet will aid in large scale accent. Additionally, a strong low level jet will be in place later this evening. This along with the east to southeast surface flow will be supportive of a tornadic environment. But storms will need to stay discrete and if one manages to latch on to the frontal boundary then there's a decent chance for tornado development, and it may even be able to persist for some time. Given the environment, those supercells that form along the frontal boundary and can tap into more SB CAPE values, then the hail threat could even exceed 3" in diameter, in addition to the other hazards. On the other side of the coin, if the storms do congeal into more of a cluster environment earlier, then we'll need to pay close attention to possible QLCS spin ups, but the tornado threat from supercells at that point would be very limited as storms would be more liner in nature. As moisture advection enhances around the 5-9pm time frame across the Panhandles, PWAT values will be approaching 1.00" at Amarillo which is right along the climatological max for this time of year. So we can expect very heavy rain with these storms. The discrete storm motion looks to be around 20 to 30 mph out of the southeast, which should keep flooding issues localized to areas of poor drainage. Now later on as storms become more clustered, then possible training could occur that will increase the flooding threat further. This should be mainly focused in the south and southeast Panhandles. * Threats: As noted in the Mesoscale discussion, very large hail in excess of 3" is possible. Strong damaging wind gusts up to 75 mph will be possible. Tornadoes can't be ruled out and will be more favored in the southern Panhandles or along the warm front boundary with discrete supercells. Localized flooding or flash flooding, mainly in the southern or southeastern Panhandles, given the higher moisture content and better chances for multiple storms. * Timing & Location: Elevated storms occurring in the western Panhandles over the next few hours, these storms are not expected to be severe, but may be strong. Scattered supercells expected to develop around 3 to 5 PM in the western Panhandles, and will track east northeast across the Panhandles. Storms will likely start to merge into a cluster across the central and eastern Panhandle in the 7 to 9 PM time frame, with storms exiting the eastern Panhandles in the midnight to 2 AM time frame. In general all areas have a decent chance to see a storms today. * Summary: Severe storms will all hazards will be in play, the best chance for all hazards will be between 3 and 9 PM, with the highest tornado threat in the 5 to 9 PM time frame. The hail and tornado threat drop off quite a bit after 9 PM, and it will become mostly a wind threat from that point on. Very heavy rain can be expected and the further south and east, the higher the moisture content, so localized flooding, or flash flooding can't be ruled out. LONG TERM...Monday through Saturday Night... An H5 low currently over portions of northern NV and SE OR will trek east to southeast overnight bringing the base of an H5 trough over the FA going into Monday afternoon. During the early morning hours the dryline will mix east bringing in some drier air temporarily for the afternoon. During the evening the H5 trough will enable a cold front to surge south bringing dewpoints up slightly behind the front going into Monday night. Overnight Monday into Tuesday some areas in the northwest FA may be able to drop down to freezing behind the front, aided by calm winds and clear skies. Tuesday, slight ridging will build in over the area with another H5 low that will be positioned over ID into northern UT. This will be the next system poised to possibly bring precipitation to the area. Despite the ridge in place on Tuesday temperatures will still only be in the 70s for a high. Overnight lows will be warmer with breezy southerly winds going into Wed morning. Even the northwest will stay well into the 40s for the overnight low. While the next upper level system is to bring precipitation to the area on Wed. It is starting to look like a leeside low will develop over eastern NM and move east pushing the dryline into OK. A weak cold front will swing south on the back side of this surface low bringing some decent dewpoints into the Panhandles as opposed to the really dry air on the dry side of the dryline. There will still be some hope of showers and thunderstorms but this setup will push the rich moist air into western and central OK where severe storms will be more likely. With the front Wed some cooler temperatures will be in place over night and into Thursday. Thursday's afternoon highs are expected to be in the upper 60s in the northern Panhandles while the southern TX Panhandle sees mid 70s. Friday into next weekend is progged to be well into the 90s once again as a much broader ridge builds in. Hoffeditz Fire Weather...Mainly Monday.. Early Monday a dryline will quickly shove off to the east bringing dry conditions to the southwestern to south-central TX Panhandle. Breezy west winds up to 20 mph (20foot) with gust up to 30 to 35 mph. These winds will combine with RH values as low as 9 percent to possibly create critical fire weather conditions across much of the southern Texas Panhandle. There is a caveat, and that is how much rain comes today to help with overall ERC values. Some localized areas could get a soaking rain, helping to curb any critical fire weather conditions. Each day there after there will be a chance for elevated to critical fire weather conditions mainly in the far western combined Panhandles. Again, all depends on possible rainfall. Hoffeditz AVIATION...18Z TAFS... VFR conditions will prevail for the majority of the TAF period, but there will likely be disruption to the terminals due to thunderstorms in the 22-03z time period. Right now strong damaging winds, large hail, heavy rain, and tornadoes will be possible with these storms. Have noted about a 3 hour period of reasonable confidence that storms will occur. That being said, we'll make tweaks as needed and amend that TAFS to account for any changes in the environment. After the storms pass by about 3z VFR conditions should return with southeast winds around 15kts shifting more westerly at the end of the TAF period. It's possible KGUY will have some lingering morning low clouds that could support a few MVFR/IFR hours. Confidence is not high enough at this time to not anything other than a scattered low deck at KGUY. Weber && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 412 PM CDT Sun May 1 2022 OKZ001>003-TXZ001>020-317-021100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 412 PM CDT Sun May 1 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Severe thunderstorms will be possible this afternoon into tonight for all of the combined Texas and Oklahoma Panhandles. Hazards will include large hail up to two and half inches, damaging winds, possible flooding and maybe a tornado or two. A Severe Thunderstorm Watch is in effect until 11 PM CDT this evening for all of the Oklahoma and Texas Panhandles. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated to critical fire weather conditions will be possible for portions of the combined Oklahoma and Texas Panhandles Monday afternoon. Thunderstorms will be possible Wednesday afternoon into evening. Widespread severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions Monday afternoon.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 3 E BUSHLAND 35.19N 102.01W
05/01/2022 E1.00 INCH POTTER TX EMERGENCY MNGR
TRACTOR TRAILER BLOWN OVER (I-40 & ARNOT
RD).
&&
AGMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 6 WNW AMARILLO 35.24N 101.92W
05/01/2022 M1.00 INCH POTTER TX TRAINED SPOTTER
&&
MJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 6 NW AMARILLO 35.26N 101.89W
05/01/2022 M1.00 INCH POTTER TX TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 7 ESE BUSHLAND 35.13N 101.95W
05/01/2022 E1.00 INCH RANDALL TX NWS EMPLOYEE
REPORT FROM SOUTHWEST AMARILLO IN HILLSIDE
TERRACE.
&&
MJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND GST 11 ESE VALLEY DE ORO 35.40N 101.92W
05/01/2022 M62 MPH POTTER TX MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
749 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 5 W AMARILLO 35.22N 101.91W
05/01/2022 U1.75 INCH POTTER TX PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
&&
MJGThe Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027590.